Mutation, selection, and ancestry in branching models: a variational approach

Baake E, Georgii H-O (2007)
JOURNAL OF MATHEMATICAL BIOLOGY 54(2): 257-303.

Journal Article | Published | English

No fulltext has been uploaded

Author
;
Abstract
We consider the evolution of populations under the joint action of mutation and differential reproduction, or selection. The population is modelled as a finite-type Markov branching process in continuous time, and the associated genealogical tree is viewed both in the forward and the backward direction of time. The stationary type distribution of the reversed process, the so-called ancestral distribution, turns out as a key for the study of mutation-selection balance. This balance can be expressed in the form of a variational principle that quantifies the respective roles of reproduction and mutation for any possible type distribution. It shows that the mean growth rate of the population results from a competition for a maximal long-term growth rate, as given by the difference between the current mean reproduction rate, and an asymptotic decay rate related to the mutation process; this tradeoff is won by the ancestral distribution. We then focus on the case when the type is determined by a sequence of letters (like nucleotides or matches/mismatches relative to a reference sequence), and we ask how much of the above competition can still be seen by observing only the letter composition (as given by the frequencies of the various letters within the sequence). If mutation and reproduction rates can be approximated in a smooth way, the fitness of letter compositions resulting from the interplay of reproduction and mutation is determined in the limit as the number of sequence sites tends to infinity. Our main application is the quasispecies model of sequence evolution with mutation coupled to reproduction but independent across sites, and a fitness function that is invariant under permutation of sites. In this model, the fitness of letter compositions is worked out explicitly. In certain cases, their competition leads to a phase transition.
Publishing Year
ISSN
eISSN
PUB-ID

Cite this

Baake E, Georgii H-O. Mutation, selection, and ancestry in branching models: a variational approach. JOURNAL OF MATHEMATICAL BIOLOGY. 2007;54(2):257-303.
Baake, E., & Georgii, H. - O. (2007). Mutation, selection, and ancestry in branching models: a variational approach. JOURNAL OF MATHEMATICAL BIOLOGY, 54(2), 257-303.
Baake, E., and Georgii, H. - O. (2007). Mutation, selection, and ancestry in branching models: a variational approach. JOURNAL OF MATHEMATICAL BIOLOGY 54, 257-303.
Baake, E., & Georgii, H.-O., 2007. Mutation, selection, and ancestry in branching models: a variational approach. JOURNAL OF MATHEMATICAL BIOLOGY, 54(2), p 257-303.
E. Baake and H.-O. Georgii, “Mutation, selection, and ancestry in branching models: a variational approach”, JOURNAL OF MATHEMATICAL BIOLOGY, vol. 54, 2007, pp. 257-303.
Baake, E., Georgii, H.-O.: Mutation, selection, and ancestry in branching models: a variational approach. JOURNAL OF MATHEMATICAL BIOLOGY. 54, 257-303 (2007).
Baake, Ellen, and Georgii, Hans-Otto. “Mutation, selection, and ancestry in branching models: a variational approach”. JOURNAL OF MATHEMATICAL BIOLOGY 54.2 (2007): 257-303.
This data publication is cited in the following publications:
This publication cites the following data publications:

8 Citations in Europe PMC

Data provided by Europe PubMed Central.

On the behavior of the leading eigenvalue of Eigen's evolutionary matrices.
Semenov YS, Bratus AS, Novozhilov AS., Math Biosci 258(), 2014
PMID: 25445764
Linear algebra of the permutation invariant Crow-Kimura model of prebiotic evolution.
Bratus AS, Novozhilov AS, Semenov YS., Math Biosci 256(), 2014
PMID: 25149562
Optimal lineage principle for age-structured populations.
Wakamoto Y, Grosberg AY, Kussell E., Evolution 66(1), 2012
PMID: 22220869
Individual histories and selection in heterogeneous populations.
Leibler S, Kussell E., Proc. Natl. Acad. Sci. U.S.A. 107(29), 2010
PMID: 20616073
Robustness and epistasis in mutation-selection models.
Wolff A, Krug J., Phys Biol 6(3), 2009
PMID: 19411737
Dynamics of the Eigen and the Crow-Kimura models for molecular evolution.
Saakian DB, Rozanova O, Akmetzhanov A., Phys Rev E Stat Nonlin Soft Matter Phys 78(4 Pt 1), 2008
PMID: 18999456

33 References

Data provided by Europe PubMed Central.


Kemeny, 1981

Kesten, Ann. Math. Statist. 37(), 1966

Kurtz, 1997

Lindvall, 1992

Lyons, Ann. Prob. 23(), 1995

Mitrinovic, 1970

Rockafellar, 1970

Stannat, Probab. Theory Relat. Fields 129(), 2004

Export

0 Marked Publications

Open Data PUB

Web of Science

View record in Web of Science®

Sources

PMID: 17075709
PubMed | Europe PMC

Search this title in

Google Scholar